Pennsylvania, 2021

Damaging Wind in Pennsylvania, July 15, 2021

July 15, 2021 · NWS CLE · 1 event in 1 county or zone

A surface low moved from northern Georgian Bay to southwestern Quebec during the early afternoon through early evening of the 15th, allowing the trailing cold front to sweep southeast from Lower Michigan toward Lake Erie. Ahead of the front, a broken squall line moved generally eastward over northern Ohio and northwest Pennsylvania, with a couple instances of straight-line wind damage in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface low moved from northern Georgian Bay to southwestern Quebec during the early afternoon through early evening of the 15th, allowing the trailing cold front to sweep southeast from Lower Michigan toward Lake Erie. Ahead of the front, a broken squall line moved generally eastward over northern Ohio and northwest Pennsylvania, with a couple instances of straight-line wind damage in the latter region. These storms occurred in a warm sector comprised of moderate instability and effective bulk shear, respectively, and moderate to strong DCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 15, 6:34 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 15, 6:34 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
734 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Low pressure over the northern Great Lakes will move northeast
into Canada. This low will extend a cold front slowly across the
region tonight through Friday with the front stalling south of
Lake Erie on Friday night. Low pressure will move east along the
front Friday night into Saturday and push the front south of the
area. High pressure will build from the north behind the front
on Saturday night and persist across the Great Lakes region
through Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A line of showers and thunderstorms have developed across
Northwest Ohio coincident with a prefrontal surface trough and a
700 mb jet moving across the region. While the environment ahead
of these storms is fairly unstable with 2500 J/kg of SBCAPE and
supportive of downbursts with DCAPE values over 1000 J/kg, a
slight cap has been suppressive convection across much of the
forecast area and has even limited clouds for some of north
central and central Ohio. The trough and 700 mb jet is allowing
for convection to sustain but that slight cap is the difference
between severe convection and the less intense thunderstorms
currently this evening. For now, have PoPs slowly increasing
from the northwest over the next several hours with much of the
area with likely PoPs later this evening. These storms will exit
the area after dark and allow for a few hours of drier
conditions.

The forecast then turns towards the overnight into Friday with
the next round of convection for the region. Convection over
Illinois and Indiana this afternoon will persist with the 700 mb
jet overnight and enter the forecast area bringing some heavier
rain and residual thunder to at least the western half of the
area. The cold front sags further south on Friday and will be
the focus for additional shower and thunderstorm development. A
shortwave trough aloft will move across the region providing
additional lift for convective development. The environment
across the region will remain very moist and conducive for
flooding with PWATS approaching 2 inches. With today's
convection and rains earlier in the week, the region is well
primed for flooding if several rounds of rain do develop as
expected on Friday and the area remains under a Slight Risk for
Excessive Rainfall from WPC. The eastern half of the forecast
area may also see another conditional severe threat, especially
if the area is not worked over by early morning convection. The
air mass will remain similar to today with a fairly unstable air
mass, conducive for downbursts. Appropriately, portions of the
area are now delineated in a Day 2 marginal risk for severe
weather. An area of low pressure will then move east across the
front Friday night, bringing one last round of precipitation
across the area and have maintained high PoPs.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Most of the models appear to be in agreement with tracking a surface
low east-northeast in the vicinity of Lake Erie/northern
Ohio/northwest Pennsylvania Friday night into Saturday.  European
model appears to be the most robust with this system. Also, in
agreement is the best dynamics and forcing appear to stay mostly
north of the forecast area extending from northwest Ohio across Lake
Erie and southern Ontario.  Obviously, a slight deviation of the low
track toward the south will force the best lift and dynamics deeper
into our forecast area.  Upper level low pressure system with a
rather potent positive vorticity maximum will move east through the
central Great Lakes and will be the driving force behind the
development and potential intensification of the low pressure at the
surface.  As the upper level low dives slightly deeper south forcing
the upper level trough to swing into the Middle Mississippi Valley
region, the surface low pressure system will begin to slow in
forward motion and will only make it to Lake Ontario by Sunday
afternoon. The lingering effects of this system could potentially
bring an extended period of moderate to heavy rain across the local
area depending on the track.  As the system moves further east, some
residual wrap around moisture and resultant showers will continue
over the northeast possibly Sunday and Sunday evening.  Most of the
period will experience a warm air mass in place with initial high
dewpoint air but will gradually pull back along with lowering
precipitable water values during this period.  Highs will be around
80 each day and lows in the lower to middle 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper level trough will begin to vacate the area toward the east as
an upper level ridge begins to build in from the west. This will be
short lived as yet another trough makes an attempt to dive south
into the region by Tuesday night.  The trough will broaden over the
eastern third of the United States by the end of the period as upper
level ridge out west amplifies.  A surface ridge of high pressure
will nudge into the local area Monday and Monday night followed by a
cold front Tuesday evening.  Moisture associated with the front will
move into the region as well but could very well be minimal and
limit the threat for showers and thunderstorms along the front.
Otherwise, high pressure will begin to build south across the area
during the latter half of the week. Some weak cold air advection
will take place behind the cold front Tuesday through Thursday.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
A line of showers and thunderstorms along an outflow boundary
from KERI to near KFDY/KMFD will continue to move ESE over the
next several hours, producing locally heavy rain, gusty winds,
and lower visibility/ceilings. There will be a break after this
round, but additional storms will develop to the southwest over
Illinois and Indiana and push into the area overnight, bringing
additional chances for non-VFR showers and storms across the
area overnight into the Friday morning hours. Additional
widespread development of showers and thunderstorms expected
Friday afternoon/evening. Low ceilings will be in place behind
this complex along with some scattered showers before the area
bubbles up again with convection Friday afternoon.

Outlook...Non-VFR likely through Friday night in showers and
thunderstorms. Non-VFR possible in isolated showers and/or
thunderstorms on Saturday and Sunday. Primarily VFR should
return by Monday.

&&

.MARINE...
Southwest flow will persist through this evening and begin to
diminish overnight as a cold front settles across the area.  The
front will become nearly stationary either just south of the lake or
over Lake Erie through Friday.  Low pressure is expected to move
northeast along the front and there is some indication a brief
period of stronger winds will affect the lake Friday and Friday
night.  Depending on the track of the low will determine the
magnitude of the wind speed with this system. Otherwise, variable
winds 10 knots or less are expected through the rest of the period
becoming west-northwest by Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Saunders/Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Saunders
MARINE...Lombardy
Hazardous weather outlook, Jul 15, 2:40 AM EST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 AM EDT Thu Jul 15 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds. Locally heavy rainfall
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is possible across the area Friday afternoon through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-160745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 4:25 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
525 PM EDT Thu Jul 15 2021

OHZ047-152200-
Knox-
525 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KNOX COUNTY...

At 525 PM EDT, a strong thunderstorm was located near Gambier, or 7
miles southeast of Mount Vernon, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Gambier, Danville, Martinsburg, Gann and Bladensburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4026 8245 4043 8244 4051 8219 4043 8218
      4027 8219 4025 8220
TIME...MOT...LOC 2125Z 266DEG 16KT 4031 8237

Maines
Special weather statement, Jul 15, 5:01 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT Thu Jul 15 2021

OHZ009-019-152230-
Huron-Erie-
601 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON AND ERIE
COUNTIES...

At 600 PM EDT, a strong thunderstorm was located over Northern Milan,
or near Norwalk, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Norwalk, Western Vermilion, Milan, Northern Milan, Wakeman, Berlin
Heights and Birmingham.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4143 8235 4126 8234 4123 8234 4127 8269
      4139 8264 4140 8255 4138 8252 4138 8248
TIME...MOT...LOC 2200Z 267DEG 23KT 4131 8259

Maines
Special weather statement, Jul 15, 5:48 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
648 PM EDT Thu Jul 15 2021

OHZ012>014-089-152315-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
648 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GEAUGA...LAKE AND
WESTERN ASHTABULA COUNTIES...

At 647 PM EDT, a strong thunderstorm was located near Painesville,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Painesville, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, Perry, Chesterland, Kirtland, Huntsburg, Claridon,
Montville, Hartsgrove, North Perry, Thompson, Kirtland Hills, Grand
River, Aquilla and North Madison.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 8092 4152 8136 4175 8130 4177 8121
      4180 8116 4184 8106 4186 8096 4187 8090
      4188 8086 4188 8085
TIME...MOT...LOC 2247Z 267DEG 22KT 4169 8120

Saunders
Special weather statement, Jul 15, 5:54 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
654 PM EDT Thu Jul 15 2021

OHZ018-152330-
Seneca-
654 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA COUNTY...

At 653 PM EDT, a strong thunderstorm was located near Tiffin, moving
east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tiffin, Bloomville, Attica, Republic and Bascom.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4120 8290 4100 8286 4099 8308 4100 8327
      4114 8329
TIME...MOT...LOC 2253Z 273DEG 21KT 4107 8320

Maines
Local storm report, Jul 15, 6:18 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
718 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     2 N MONTVILLE           41.64N 81.04W
07/15/2021                   GEAUGA             OH   PUBLIC

            SEVERAL LARGE LIMBS DOWN.

&&
Special weather statement, Jul 15, 6:27 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
727 PM EDT Thu Jul 15 2021

PAZ001-002-160000-
Northern Erie-Southern Erie-
727 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE COUNTY...

At 726 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northwest Harborcreek to near
Conneaut. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Erie, Edinboro, North East, Girard, Waterford, Albion, Wattsburg,
Northwest Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake
City, Cranesville, Platea, Mill Village, McKean, Northwest Harborcr
and Avonia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4201 7976 4200 7974 4185 7998 4185 8052
      4194 8052 4214 8010 4215 8011 4214 8014
      4216 8013 4218 8008 4216 8011 4214 8009
      4215 8006 4227 7976
TIME...MOT...LOC 2326Z 266DEG 28KT 4219 7998 4186 8055

Maines

The radar

The Cleveland radar (KCLE), 122 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 15, 6:43 PM EST to 6:52 PM EST
Where
Crawford County, 2.35 mi NNE of Steamburg to 0.51 mi N of Conneautville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.763, -80.470

Tree and power pole down at PA-198 and South Beaver Road, about five-miles west of Conneautville. Another tree was downed in Conneautville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970316.